Colorado, 2005

Hail in Colorado, April 8, 2005

April 8, 2005 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 7:34 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 8, 7:34 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
834 AM MDT FRI APR 8 2005

.SHORT TERM (REST OF TODAY-SATURDAY NIGHT)...
SIGNIFICANT CHANGES TO THE CURRENT FCST AS FAST MOVING...ENERGETIC
SFC FRONT AND ASSOCIATED UPPER LEVEL FEATURES WL BE ARRIVING A LITTLE
FASTER THAN PREVIOUSLY THOUGHT. KGJX WSR-88D ALREADY SHOWING SOME
LIGHT RETURNS OVER THE SAN JUANS AND PORTIONS OF EASTERN UTAH...
ALTHOUGH SUSPECT BULK OF THIS ACTIVITY IS IN THE FORM OF MID LEVEL
CLOUDS AND SOME VIRGA. AS AIRMASS SLOWLY SATURATES THIS MORNING...
EXPECT SCATTERED TO NUMEROUS SHOWERS ACROSS THE WESTERN TWO-THIRDS OF
THE FCST AREA...AND HAVE ADJUSTED POPS QUITE A BIT IN THE EARLY
PERIODS OF THIS FCST. ACTIVITY STARTS TO DIMINISH ACROSS EASTERN UTAH
BY EARLY THIS AFTERNOON WITH THE SFC FRONT PUSHING INTO WESTERN
COLORADO. THIS WL SHIFT FOCUS OF AFTERNOON CONVECTION INTO WESTERN
COLORADO...WITH LOCALLY HEAVY SNOWFALL POSSIBLE OVER THE HIGHER
MOUNTAINS...ESPECIALLY NEAR THUNDERSTORMS. MODEL QPF INDICATING
ADVISORY LEVEL SNOWFALL FOR THE EASTERN UTAH MOUNTAINS AND OVER THE
SAN JUANS. WILL GO AHEAD WITH WINTER WEATHER ADVISORY...MORE FOR WIND
THAN SNOW ACCUMULATIONS WITH ABOUT 3 TO 6 INCH TOTAL ACCUMS EXPECTED.
PREFRONTAL WINDS WILL BE QUITE STRONG AND WIDESPREAD. ENOUGH VIRGA
WORKING WITH STRONG MID-LEVEL FLOW TO GENERATE STRONG WIND GUSTS.
THEREFORE...WILL GO AHEAD WITH NPW FOR ENTIRE CWFA WITH EXCEPTION OF
THOSE AREAS IN THE WWA.

THE OTHER ITEM OF INTEREST THIS MORNING WL BE THE WINDS. AS GRADIENTS
CONTINUE TO TIGHTEN AHEAD OF THE SFC FRONT EXPECT MOUNTAIN WIND
GUSTS TO NEAR 60 MPH...WITH LIGHTER WINDS IN THE VALLEYS. THIS SYSTEM
WILL BE EXITING THE REGION THIS EVENING...WITH BRIEF CLEARING IN
STORE LATE TONIGHT...BEFORE THE NEXT WAVE APPROACHES THE GREAT
BASIN.

SATURDAY THROUGH SATURDAY NIGHT WILL BE A TRANSITION PERIOD WITH
INCREASING CLOUDS AND MOISTURE AS AN UPPER LEVEL LOW STRENGTHENS OVER
THE GREAT BASIN.  MODELS REMAIN FAIRLY CONSISTENT WITH THE SPEED AND
TRACK OF THIS SYSTEM...PROMISING ANOTHER ROUND OF SIGNIFICANT
PRECIPITATION ACROSS EASTERN UTAH AND WESTERN COLORADO. THE UPPER LOW
IS EXPECTED TO TRACK ACROSS EXTREME SOUTHERN COLORADO OR NORTHERN NEW
MEXICO SATURDAY AND SATURDAY NIGHT.  DEEP MOISTURE WRAPPING AROUND
THE UPPER LOW AND COLD AIR ALOFT ASSOCIATED WITH THE LOW...WL BRING
WIDESPREAD RAIN AND SNOW TO THE REGION.  THE HEAVIEST PRECIPITATION
WL LIKELY BE SOMEWHERE NEAR THE I-70 CORRIDOR SOUTHWARD BASED ON THE
CURRENT TRACK OF THE LOW.  WL LET THE DAY SHIFT TAKE ONE MORE LOOK
WITH THE THOUGHT THAT SOME WINTER HIGHLIGHTS WILL BE NECESSARY WITH
THIS SPRING STORM. EXPECT MUCH COOLER TEMPERATURES THROUGH THE
WEEKEND WITH SOME FREEZE TEMPS AGAIN POSSIBLE IN THE LOWER VALLEYS.

.LONG TERM (SUNDAY THROUGH THURSDAY)...
SUN:  UPPER TROUGH MOVES THROUGH ON SUNDAY FORMING A NEARLY
VERTICALLY STACKED CLOSED SYSTEM OVER SE CO/NE NM BY 18Z. FLOW ALOFT
BECOMES NE ACROSS THE NORTHERN HALF OF THE FORECAST AREA WITH SOME
WEAK WARM ADVECTION ALOFT SEEN AT 500 MB. COLDEST MID-LEVEL AIR
STAYS ACROSS NM. EXPECT SUBSTANTIAL WRAPAROUND MOISTURE WILL HELP
SUSTAIN PCPN SUNDAY, WITH BREEZY TO LOCALLY WINDY CONDITIONS.

SUN NIGHT-MON NIGHT:  RIDGING BUILDS OVER THE GREAT BASIN SUN NIGHT
WITH THE RIDGE. NW FLOW PREVAILS MON. WILL SEE A DRYING TREND THIS
PERIOD, ALTHOUGH A CHANCE OF SHOWERS WILL REMAIN MAINLY NEAR THE
DIVIDE MON INTO MON NIGHT.

TUE-THU:  WARM UP BEGINS TUE WITH WED LIKELY THE WARMEST DAY OF
THE WORK WEEK AS THE UPPER RIDGE MOVES OVERHEAD. INCREASING CLOUDS
AND A FLATTENING OF THE RIDGE LIKELY TO BRING TEMPS DOWN A BIT ON
THU. RIDGE FLATTENS IN RESPONSE TO A BROAD TROF FORECAST TO SET UP
OVER THE PAC NW. THIS OPENS THE POSSIBILITY OF EMBEDDED DISTURBANCES
MOVING ACROSS ERN UT/WRN CO IN W-SW FLOW AFTER MIDWEEK, AND MAYBE A
SHALLOW FRONT WORKING INTO THE NORTHERN PORTION OF THE FORECAST AREA.
A SLIGHT CHANCE OF PCPN MAINLY FOR THE NRN MTNS ON THU.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY FOR ALL OF WESTERN CO EXCEPT THE WESTERN SAN
         JUAN MOUNTAINS UNTIL 6 PM MDT THIS EVENING.
      WINTER WEATHER ADVISORY FOR THE WESTERN SAN JUAN MOUNTAINS
         UNTIL 6 PM MDT THIS EVENING.
.UT...WIND ADVISORY FOR ALL OF EASTERN UT EXCEPT THE EASTERN
         UINTA MOUNTAINS UNTIL 6 PM MDT THIS EVENING.
      WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS
         UNTIL 6 PM MDT THIS EVENING.

&&

JDC/JAD/NL/PF
Hazardous weather outlook, Apr 8, 7:54 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
854 AM MDT FRI APR 8 2005

COZ001>014-017-020>023-UTZ022-024-025-027>029-090100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
854 AM MDT FRI APR 8 2005

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

SOUTHWEST WINDS FROM 20 TO 35 MPH WILL BUFFET THE AREA TODAY. IN
SOME AREAS SHOWERS WILL INTENSIFY WINDS GENERATING GUSTS TO NEAR 50
MPH IN VALLEYS AND UP TO 75 MPH IN MOUNTAINOUS TERRAIN. WINDS WILL
SWITCH TO THE WEST THIS AFTERNOON BEFORE WEAKENING THIS EVENING.

IN ADDITION...ISOLATED THUNDERSTORMS WILL OCCUR ACROSS NORTHEAST UTAH
AND SOUTHWEST COLORADO TODAY AND THIS EVENING. THESE THUNDERSTORMS
WILL PRODUCE LOCALLY HEAVY RAIN...SNOW...HAIL...AND STRONG GUSTY
WINDS. IN ADDITION...WIDESPREAD RAIN AND SNOW SHOWERS CAN BE
EXPECTED...WITH SNOWFALL ACCUMULATIONS UP TO 4 INCHES POSSIBLE
ABOVE 9000 FEET.

A SURFACE COLD FRONT WILL MOVE FROM WEST TO EAST THROUGH THE REGION
TODAY...WITH PRECIPITATION DIMINISHING BY MIDNIGHT TONIGHT. SNOW
LEVELS WILL DROP FROM 9000 FEET THIS MORNING TO NEAR 5000 FEET BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE RAIN AND SNOW IS EXPECTED ACROSS THE REGION FROM EARLY SATURDAY
THROUGH MONDAY. THIS STORM WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
MOUNTAIN SNOW...ALONG WITH COOLER TEMPERATURES TO MOST OF EASTERN
UTAH AND WESTERN COLORADO. AT THIS TIME...IT APPEARS THE HEAVIEST
SNOWFALL ACCUMULATIONS WILL BE CONFINED TO NORTH AND NORTHEAST FACING
SLOPES ABOVE 9000 FEET.

THERE IS ALSO A CHANCE FOR FREEZING TEMPERATURES ACROSS THE LOWER
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO SUNDAY MORNING AND
AGAIN ON MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION...WIND SPEED
MEASUREMENTS...AND HAIL.

COZ018-019-UTZ023-090100-
EASTERN UINTA MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-
854 AM MDT FRI APR 8 2005

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA MOUNTAINS OF
NORTHEAST UTAH AND THE WESTERN SAN JUAN MOUNTAINS OF SOUTHWEST
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS NORTHEAST UTAH AND
SOUTHWEST COLORADO TODAY AND THIS EVENING. THESE THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAIN...SNOW...HAIL...AND STRONG GUSTY WINDS. IN
ADDITION...WIDESPREAD RAIN AND SNOW SHOWERS CAN BE EXPECTED...WITH
SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES POSSIBLE ABOVE 8500 FEET.

ADDITIONALLY...SOUTHWEST WINDS FROM 20 TO 35 MPH WITH GUSTS TO NEAR
75 MPH WILL ALSO OCCUR ACROSS THE REGION TODAY CREATING WIDESPREAD
BLOWING AND DRIFTING SNOW. WINDS WILL SWITCH TO THE WEST THIS
AFTERNOON BEFORE WEAKENING THIS EVENING.

A SURFACE COLD FRONT WILL MOVE FROM WEST TO EAST THROUGH THE REGION
TODAY...WITH PRECIPITATION DIMINISHING BY MIDNIGHT TONIGHT. SNOW
LEVELS WILL DROP FROM 9000 FEET THIS MORNING TO NEAR 5000 FEET BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE RAIN AND SNOW IS EXPECTED ACROSS THE REGION FROM EARLY SATURDAY
THROUGH MONDAY. THIS STORM WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
MOUNTAIN SNOW...ALONG WITH COOLER TEMPERATURES TO MOST OF EASTERN
UTAH AND WESTERN COLORADO. AT THIS TIME...IT APPEARS THE HEAVIEST
SNOWFALL ACCUMULATIONS WILL BE CONFINED TO NORTH AND NORTHEAST FACING
SLOPES ABOVE 9000 FEET.

THERE IS ALSO A CHANCE FOR FREEZING TEMPERATURES ACROSS THE LOWER
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO SUNDAY MORNING AND
AGAIN ON MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION...WIND SPEED
MEASUREMENTS...AND HAIL.

ZUMPFE/NL

The radar

The Grand Junction radar (KGJX), 221 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moffat

When
April 8, 12:00 PM MST to 12:05 PM MST
Where
Moffat County, 15 mi W of Hiawatha
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.983, -108.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448569.